MAUDE Adverse Event Report: COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: senior radiographer.Pma/510(k) #: exempt.(b)(4) - extra breast tissue was taken out at surgical site to remove lesion and wire.This resulted in poorer cosmetic outcome of the breast.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a female patient required placement of a kopans modified breast lesion localization needle for a hook wire insertion followed by wide local excision of a right breast lesion.After insertion into the breast lesion, the radiographer noted that the hook wire was broken into two pieces, one inside the breast and the other outside the breast.The physician removed both portions of the wire as well as "more" breast tissue at the surgical site to ensure the lesion and wire were taken out "due to lack of localization." this resulted in a poorer cosmetic outcome of the breast.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.It was reported that a kopans modified breast lesion localization needle, after insertion a mammogram was performed to check placement of the hookwire, the hookwire was broken into two pieces.One piece was inside the breast and the other outside the breast stuck dangling on the skin.This incident was reported by national university hospital, in singapore.Further communication with the user facility clarified the breakage occurred approximately 8-10 minutes after placement.No adverse effects were reported.A review of the complaint history, device history record, instructions for use (ifu), and quality control of the device, as well as examination of unused devices returned from the facility, were conducted during the investigation.The complainant did not return the complaint device to cook for investigation.Although, 12 unused/unopened kopans modified breast lesion localization needles from the same lot number were returned.The physical/visual examination showed: twelve sealed devices received.Observed through the pouch, none of the devices are damaged.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The risks associated with these devices are acceptable when weighed against the benefits.The device is shipped with instruction for use (ifu) which provides the following information to the user related to the reported failure mode: instructions for use: ¿1.Introduce the needle into the lesion.2.Check position of the needle.3.Advance and release the hookwire.4.Remove the needle.5.Bend the hookwire protruding from the breast and tape flat to the skin.6.Verify final hookwire position.¿ a review of the device history record (dhr) was also conducted as a part of the investigation.The dhr for the complaint lot recorded no related nonconformances.Cook also completed dhr reviews on the hookwire, hookwire sub-assemblies and components.One related non-conformances was recorded for incorrect loop and the affected devices were scrapped as a result.A data base search revealed no additional complaints from the lot from the field.Adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, therefore it was concluded that there is no evidence that nonconforming product exists in house or in field.Based on the information provided, the examination of unused returned products, and the results of the investigation, it was concluded that the main cause of the failure mode is due to component failure unrelated to manufacturing or design deficiencies.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10463618
Report Number1820334-2020-01577
Device Sequence Number2686826
Product Code MIJ
UDI-Device Identifier00827002025547
UDI-Public(01)00827002025547(17)240909(10)9998926
Combination Product (Y/N)N
Initial Reporter CountrySG
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/09/2024
Device Model NumberN/A
Device Catalogue NumberDKBL-21-9.0-A
Device Lot Number9998926
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer10/16/2020
Initial Report FDA Received Date08/27/2020
Supplement Report FDA Received Date10/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HOLOGIC MAMMOGRAPHY UNIT; HOLOGIC MAMMOGRAPHY UNIT
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age64 YR
Patient Weight76